Depression and Weight Issues - standing there sweating in the dark over a pack of chips..
04-26-2013, 08:33 PM
hey guys thought i would make my first post in this section, i'm a long term depressive and anxious person (you love me already lol). my food problem is getting out of control and i've honestly had enough of this feeling.. every night i break out in sweats, my heart speeds up, salivating, getting breathless like a drug addict because i'm deciding whether to break my diet and binge (10 packs of chips, plates full of everything, fast as possible). i walk back in to the kitchen and do this all day and night.. the anxiety is crazy. generally it is 1 day on diet and one day off, that's why my weight might seem in the normal range.
i've just started wellbutrin the past week and moved up to 300mg after reading many glowing reviews about it helping with cravings, binges plus increased energy and insomnia. infact, i seem to have developed the complete opposite effect - feeling drowsy, lack of motivation, barely any difference in appetite. prozac made it impossible to lose weight no matter what i did, and i have a new box of lexapro at the insistence of psychiatrist that it cannot cause weight gain. well the internet says different and even the pamphlet says it is a common side effect.
can the appetite suppressant effect of wellbutrin kick in weeks into starting? from what i've read it's generally starts within the first week and gradually fades.
if you have stories of your meds or a similar issue in general would be nice to chat.
love and light,
04-27-2013, 12:55 AM
Hey Severine, I had depression a few years ago and was put on Effexor (Venlafaxine) and Wellbutrin along with other meds.
Wellbutrin was initially manufactured to help people stop smoking so it really helps with the anxiety. My doc told me that every psychiatric med takes approximately 3 weeks to kick in, basically you`ll start feeling the effects only after 3 weeks, so give it some time.... maybe you`re so eager for it to make you feel better that you are making yourself more anxious!
Please hang in there, I swear it made a huge difference for me!!!!
Venlafaxine was a great great help for me too, my cousin started taking it a couple months ago and she feels and looks much better and has lost weight, maybe you can talk to your doctor about it, I mean he/she must know better than anyone what will work for you, but I don┤t know...
04-27-2013, 12:56 AM
IMHO weight loss is not as important for you as figuring out your disordered eating. I know it seems like the same thing but it's a subtle difference in my mind. Or maybe not so subtle. Does your dr. do any kind of therapy with you or is it not that kind of relationship?
I had severe depression in the past and now have anxiety. I have had every eating disorder to a greater or lesser degree and it did get better. However it wasn't any one thing that worked but a combination of medication, therapy, getting older, family and friends and blessings.
I tried Wellbutrin once but I had seizures on it (I am prone to them) so I wasn't on it very long but it did help with my urge to smoke. With some medications the side effects fade and the benefits kick in only after a few weeks. How long have you been on it?
As you know though, there are lots of different medications. Lexapro doesnt have to be your only other option. Also I think it would be helpful to ask your dr. HOW different meds cause weight gain so you can decide if it's something that you can work with. I'm on Mirtazapine and it increases cravings but doesn't slow metabolism. For me I felt I could work with that but for you it may be the opposite.
I'm no dr. but I say if you have given Wellbutrin a fair shot (ask your dr. how long that is, it's different for different meds) and it's not working for you, try something else. It's somewhat trial and error unfortunately and you are the guinea pig!
04-27-2013, 06:45 PM
thanks for your replies,
its a shame we don't know if an antidepressant will ruin our weight loss until a few months in (usually, this is what happened to me on prozac). i've tried effexor and didn't get on with it for other reasons (the withdrawal wasn't pleasant!) and didn't stick it out because i then read too many horror stories with weight gain. i've been through i guess around 10 antidepressants/antipsychotics (including the infamous mirtazapine) and the majority of the time i get too scared of gaining so i chicken out. i know this is paranoid behavior but it just isn't worth the intense anxiety. :(
let's say my psychiatrist isn't the talking type, more of a are you suicidal? if not bye you'll get over it & prescribing type. i did get referred for CBT after 2 years and the therapist thought i wasn't a good fit for it 'because i didn't want to change' well i do but anyways i just gave up on that asking for awhile. there's not many options where i live.
i've been on wellbutrin for 1 week and have not noticed much of a difference regarding food thoughts, the only thing i've noticed is mid way through a binge i get too full to finish which rarely ever happens. (but already ate enough to gain). i read generally the first few weeks are when the appetite suppressant side effect is at its strongest and people drop weight without trying so that's only reason i'm impatient. i previously took this med for 5 days a few months ago and it DID have those effects including increased energy, dropped 1lb per day, so strange this time its more sedating.
04-28-2013, 12:27 AM
That IS strange. I wonder why youre having a different reaction to Wellbutrin this time. Sounds like you are getting SOME appetite suppression but no help with the urges.
I didn't like CBT the first time I did it either. I felt like I was just being told my thoughts and feeling were WRONG. I got more out of DBT (Dialectical Behaviour Therapy) but it is hard to find. You might find the workbook on Amazon though. It is more about emotion education and coping skills.
04-28-2013, 12:33 AM
Something to consider, your goal weight is below what's supposed to be healthy for your height. People vary of course and BMI is not 100% for all bone structures but I just wanted to make sure you were aware.
04-30-2013, 04:08 AM
Talk to your doctor to make sure you aren't having some strange reaction.